Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 367, NWS Sioux Falls, SD

September 8, 2005Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 7:48 AM CDT for Jackson County, Nobles County, Minnesota. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2005, 7:48 AM CDT (12:48 UTC)
Expired
Sep 8, 2005, 8:30 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 8:00 AM CDTHAIL 12 E Wilmont, MN
Sep 8, 8:05 AM CDTHAIL 1.53 Ene Wilmont, MN3/4 TO 1 1/2 INCH HAIL COVERING GROUND
Sep 8, 8:10 AM CDTHAIL 1.758 Nw Worthington, MNHAIL AT LEAST GOLFBALL SIZED, HOME DAMAGED, VEHICLE DAMAGED, ONE FOOT DRIFT OF HAIL REMAINED 10 HOURS AFTER STORM PASSAGE.
Sep 8, 8:25 AM CDTHAIL 0.753 Nw Brewster, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 081248
SVRFSD
MNC063-105-081330-
/O.NEW.KFSD.SV.W.0367.050908T1248Z-050908T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST JACKSON COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 830 AM CDT

* AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF WILMONT...OR ABOUT 15 MILES
  SOUTHWEST OF SLAYTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER AROUND 820 AM CDT
  HERON LAKE AROUND 825 AM CDT
  LAKEFIELD AROUND 830 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4384 9598 4372 9598 4362 9510 4384 9508

$$
 JH
4 follow-up statements
000 
WWUS53 KFSD 081302
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 AM CDT THU SEP 8 2005

MNC063-105-081330-
/O.CON.KFSD.SV.W.0367.000000T0000Z-050908T1330Z/
NOBLES MN-JACKSON MN-
802 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 AM CDT FOR 
NORTHWEST JACKSON AND NORTHERN NOBLES COUNTIES...

AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES EAST OF
WILMONT...OR ABOUT 13 MILES NORTHWEST OF WORTHINGTON...MOVING EAST AT
35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINBRAE...DUNDEE AROUND 820 AM CDT
  BREWSTER AROUND 825 AM CDT
  OKABENA...HERON LAKE AROUND 830 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4384 9598 4372 9598 4362 9510 4384 9508

$$
 JH
000 
WWUS53 KFSD 081309
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 AM CDT THU SEP 8 2005

MNC063-105-081330-
/O.CON.KFSD.SV.W.0367.000000T0000Z-050908T1330Z/
NOBLES MN-JACKSON MN-
808 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 AM CDT FOR 
NORTHWEST JACKSON AND NORTHERN NOBLES COUNTIES...

AT 808 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL.  THIS STORM 
WAS LOCATED 7 MILES EAST OF WILMONT...OR ABOUT 11 MILES NORTHWEST OF 
WORTHINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINBRAE...DUNDEE AROUND 820 AM CDT
  BREWSTER AROUND 825 AM CDT
  OKABENA...HERON LAKE AROUND 830 AM CDT

AT 805 AM CDT...A TRAINED SPOTTER REPORTED 1.5 INCH HAIL 3 MILES 
EAST-NORTHEAST OF WILMONT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9598 4372 9598 4362 9510 4384 9508

$$
 JH
000 
WWUS53 KFSD 081321
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 AM CDT THU SEP 8 2005

MNC063-105-081330-
/O.CON.KFSD.SV.W.0367.000000T0000Z-050908T1330Z/
NOBLES MN-JACKSON MN-
821 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 AM CDT FOR 
NORTHWEST JACKSON AND NORTHERN NOBLES COUNTIES...

AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 4 MILES NORTHWEST OF BREWSTER...OR ABOUT 9 
MILES NORTHEAST OF WORTHINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER AROUND 830 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9598 4372 9598 4362 9510 4384 9508

$$
 JH
000 
WWUS53 KFSD 081331
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 AM CDT THU SEP 8 2005

MNC063-105-081340-
/O.EXP.KFSD.SV.W.0367.000000T0000Z-050908T1330Z/
NOBLES MN-JACKSON MN-
830 AM CDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST JACKSON AND 
NORTHERN NOBLES COUNTIES EXPIRES AT 830 AM CDT...

825 AM CDT...THE STORM PRODUCED PENNY SIZE HAIL 3 MILES NORTHWEST OF 
BREWSTER IN EASTERN NOBLES COUNTY. HOWEVER...THE STORM WAS WEAKENING 
AND THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4384 9598 4372 9598 4362 9510 4384 9508

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 8, 2:24 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU SEP 8 2005

.DISCUSSION...
CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND
LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG
FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT
SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH
POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER
LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON
AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST.
SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT
ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS
LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST
ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS
CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A
LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS
SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL
DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY
OVER THE CENTRAL U.S.

TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF
COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF
DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING
WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST
TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 8, 4:51 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT THU SEP 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT THU SEP 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A LARGE COMPLEX OF THUNDERSTORMS WILL EXIT FAR EASTERN SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY ABOUT 900 AM
CDT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH
ONE TO TWO INCH AN HOUR RAINFALL RATES.

FLOODING...
A FEW OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THROUGH MID
MORNING MAY PRODUCE VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR. THIS MAY CAUSE A FEW LOCAL CREEKS AND
STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CAUSE PONDING OF
WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BOTH FRIDAY AND SATURDAY COULD PROVE TO BE WINDY...WITH SUSTAINED
WINDS AROUND 30 MPH AND GUSTS TO AROUND 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Sep 8, 6:07 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             1 N HOSPERS             43.09N 95.90W
09/08/2005  0.75 INCH        SIOUX              IA   TRAINED SPOTTER

            PENNY SIZE HAIL STRIPPING THE TREES

&&

KWEISSER
Local storm report, Sep 8, 6:10 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             HOSPERS                 43.07N 95.90W
09/08/2005  1.00 INCH        SIOUX              IA   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

MG
Local storm report, Sep 8, 6:16 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     LARCHWOOD               43.46N 96.44W
09/08/2005                   LYON               IA   TRAINED SPOTTER

            TREES DOWN...GRAIN BIN BLOWN DOWN

0550 AM     TSTM WND DMG     GEORGE                  43.34N 96.00W
09/08/2005                   LYON               IA   TRAINED SPOTTER

            OUTBUILDING BLOWN ACROSS ROAD

0612 AM     HAIL             SHELDON                 43.18N 95.84W
09/08/2005  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

            PENNY TO NICKEL HAIL STRIPPING TREES

&&

MG
Local storm report, Sep 8, 6:22 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             MELVIN                  43.29N 95.61W
09/08/2005  0.88 INCH        OSCEOLA            IA   TRAINED SPOTTER

            NICKEL HAIL

&&

MG
Local storm report, Sep 8, 6:50 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             1 N PAULLINA            42.99N 95.69W
09/08/2005  0.75 INCH        OBRIEN            IA   TRAINED SPOTTER

&&

MG
Local storm report, Sep 8, 7:00 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             2 NE ROYAL              43.08N 95.26W
09/08/2005  0.88 INCH        CLAY               IA   EMERGENCY MNGR

            NICKEL HAIL

&&

MG

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.